Social media trends & peer pressure can be a dangerous combination to your children & their friends, especially when involving misusing medicines.
One social media trend relying on peer pressure is online video clips of people misusing nonprescription medications & encouraging viewers to do so too. These video challenges, which often target youths, can harm people — & even cause death.
Nonprescription (also called over-the-counter or OTC) drugs are readily available in many homes, making these challenges even more risky. OTC drugs can pose significant risks if they’re misused or abused.
The Dangers of Social Media Challenges with Drugs
A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, & doxylamine) or another similar OTC cough & cold medication, presumably to eat.
The challenge sounds silly & unappetizing — & it is. But it could also be very unsafe. Boiling a medication can make it much more concentrated & change its properties in other ways. Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough & cold medicine without even realizing it.
An earlier TikTok challenge urged people to take large doses of the allergy medicine diphenhydramine (sold OTC in many products, including some under the brand name Benadryl) to try to induce hallucinations. Prompted by news reports of teenagers needing to go to the emergency room or, in some cases, dying after participating in this challenge & taking too much medication, the U.S. Food & Drug Administration warned the public about the danger of high doses of diphenhydramine.
What You Can Do to Protect Your Children
How can you keep your kids safe & help prevent potentially harmful trends? First, keep both OTC & prescription drugs away from children, & lock up these medications to prevent accidental overdose.
Sit down with your children & discuss the dangers of misusing drugs & how social media trends can lead to real, sometimes irreversible, damage. Remind your children that overdoses can occur with OTC drugs as well as with prescription drugs.
If you believe your child has taken too much medication & is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online.
Use OTC Drugs Safely
Social media challenge or not, it is important to use medications as intended.
For OTC drugs, you should always read the Drug Facts Label. The label tells you what the medicine is supposed to do, who should or shouldn’t take it, & how to use it. The Drug Facts Label uses simple language & an easy-to-read format to help people compare & select medicines & follow dosage instructions.
If you have a question about a medication, including an OTC drug, call your health care provider or pharmacist or the FDA. The FDA’s Division of Drug Information (DDI) is ready to answer your drug-related questions to help keep you & your family safe. DDI pharmacists are available by email, [email protected], & by phone, 1-855-543-DRUG (3784) & 301-796-3400.
You can also report an adverse event involving any medication, including OTC drugs, by using the FDA’s MedWatch Safety Information & Adverse Event Reporting Program:
- Complete & submit the report online.
- Download the form or call 1-800-332-1088 to request a reporting form sent to you in the mail, then complete & return to the address on the form or submit it by fax to 1-800-FDA-0178.
Source: FDA Consumer Updates